Nebraska, 2014

Hail and Damaging Winds in Nebraska, July 26, 2014

July 26, 2014 · NWS OAX · 10 events in 4 counties and zones

Isolated thunderstorms developed within a warm air advection pattern during the late night over eastern South Dakota. These thunderstorms moved southeast into better instability and shear over far southeast South Dakota and intensified.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms developed within a warm air advection pattern during the late night over eastern South Dakota. These thunderstorms moved southeast into better instability and shear over far southeast South Dakota and intensified. A broken line of supercells then moved into northeast Nebraska by mid morning and continued southward to near the Interstate 80 corridor before dissipating in the mid afternoon. These thunderstorms were responsible for large hail and isolated reports of damaging winds, mainly in northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 26, 5:23 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 26, 5:23 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
623 AM CDT SAT JUL 26 2014

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 320 AM CDT SAT JUL 26 2014

WE EXPECT ONE MORE WARM/HOT DAY...THEN COOLER AIR WILL MOVE IN AND
DOMINATE THE AREA. TEMPERATURES AND TSTM CHANCES ARE STILL THE
MAIN FORECAST CONCERNS IN THIS PERIOD.

PRIMARY FEATURES FROM UPPER AIR CHARTS LAST EVENING INCLUDED THE
FOLLOWING. AT 300 MB...90 KNOT WINDS WERE NOTED FROM THE WY/MT
BORDER ACROSS NRN SD. AT 500 MB...A CLOSED LOW WAS LOCATED OVER
SRN SASKATCHEWAN. 12 HOUR HEIGHT FALLS WERE A LOT LESS THAN WHAT
THEY WERE YESTERDAY...ONLY AROUND 40 METERS MAX JUST EAST OF THE
LOW. A BROAD RIDGE WAS IN PLACE FROM THE ROCKIES INTO THE
PLAINS...WITH THE CENTER OF THE HIGH LOCATED NEAR THE NM/TX
BORDER. VERY WARM AIR WAS STILL IN PLACE AT 700 MB WITH TEMPS OF
17 DEGREES C AT KLBF AND KOAX.

ISOLATED STORMS OCCURRED ABOVE THE CAP AGAIN EARLY THIS MORNING...
BUT COVERAGE WAS LESS THAN 24 HOURS AGO. MEASURABLE PCPN DID
OCCUR AT KOFK. TWO TSTM COMPLEXES WERE NOTED AT 08Z...ONE OVER
CNTRL SD AND THE OTHER MOVING EWD ALONG THE NE/KS BORDER.

CONFIDENCE IS ONLY ABOUT AVERAGE TODAY...EVEN WITH MANY OF THE
SHORT RANGE MODELS SHOWING AT LEAST SOMEWHAT SIMILAR SOLUTIONS.
THE SD CONVECTION SHOULD TO DEVELOP SEWD TODAY AS SOME SHORTWAVE
ENERGY MOVES ACROSS THE AREA AND HEIGHTS DECREASE. THE KS STORMS
MAY ALSO CONTINUE...WITH SOME SUPPORT WITH WEAK LOW LEVEL
CONVERGENCE. THE SPC DAY 1 OTLK SEEMS REASONABLE...WITH A SLGT
RISK FOR PARTS OF SERN NE AND SWRN IA. THAT WOULD BE MAINLY LATE
AFTERNOON AND EVENING. HIGHS TODAY SHOULD BE IN THE UPPER 80S
NORTH TO MID 90S SOUTH.

SOME STORMS SHOULD END IN OUR SRN ZONES BY MIDNIGHT...WITH DRY
CONDITIONS OVERNIGHT. DEWPOINTS WILL DECREASE TONIGHT AS WELL...
ALLOWING TEMPERATURES TO DROP IN THE LOWER 60S NORTH AND MID TO
UPPER 60S SOUTH.

NO PCPN IS EXPECTED FROM SUNDAY THROUGH MONDAY WITH HIGH PRESSURE
GENERALLY IN CONTROL AND LITTLE IN THE WAY FOR LARGE SCALE FORCING
FOR PCPN. THERE ARE SOME HINTS THAT SOME SHOWERS COULD DEVELOP
MONDAY JUST EAST OF OUR AREA WITH AFTERNOON HEATING....SO WILL
HAVE TO MONITOR THAT. HIGHS MONDAY SHOULD BE MAINLY 80 TO 85.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 320 AM CDT SAT JUL 26 2014

THE 500 MB PATTERN AT THE BEGINNING OF THIS PERIOD WILL FEATURE A
STRONG TROUGH FROM QUEBEC DOWN INTO THE ERN UNITED STATES AND A
RIDGE OVER THE ROCKIES. SOME SHORTWAVE ENERGY WILL BE MOVING DOWN
IN MODEST NORTHWEST FLOW...BUT WILL BE DIFFICULT TO TIME ANY SGFNT
SHORTWAVES AND 850 MB MOISTURE SHOULD BE RELATIVELY LOW. SO...KEPT
PCPN CHANCES FAIRLY LOW AND MAINLY FROM TUESDAY NIGHT INTO THURSDAY.
THESE CHANCES ARE ALSO MAINLY IN EASTERN NEBRASKA.

TEMPERATURES SHOULD BE BELOW NORMAL ALL OF NEXT WEEK.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 618 AM CDT SAT JUL 26 2014

VFR CONDITIONS WILL PREVAIL THRU THE FCST PD. NOTE...HAVE OPTED
TO REMOVE TEMPO GROUPS FROM TAFS WITH THIS ISSUANCE. AT THIS POINT
SUSPECT THAT ANY ACTIVITY THAT MAY DEVELOP OVER ERN NEB THIS AFTN
ALONG SWD BOUND FRONTAL BNDRY WILL BE ISOLD IN NATURE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...DEE
Hazardous weather outlook, Jul 26, 3:00 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CDT SAT JUL 26 2014

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-065>067-
078-088-089-262300-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-SALINE-
JEFFERSON-GAGE-
400 AM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST IOWA...
WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND
SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR MOST OF THE AREA TODAY AND
FOR PARTS OF THE AREA THIS EVENING. THE CHANCE FOR SEVERE STORMS
IS LOW...BUT SOME STORMS COULD PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS PARTS OF THE AREA
FROM TUESDAY INTO THURSDAY...BUT THE CHANCE FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ069-079-080-090-091-NEZ068-090>093-262300-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-OTOE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
400 AM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST IOWA AND
PARTS OF SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FOR THUNDERSTORMS THROUGH THIS EVENING. A FEW STORMS
COULD BECOME STRONG TO SEVERE...MAINLY LATE THIS AFTERNOON OR THIS
EVENING. DAMAGING WINDS SHOULD BE THE MAIN HAZARD.

STORMS WILL MAINLY BE CAUSED BY A COMBINATION OF AN UPPER LEVEL
DISTURBANCE INTERACTING WITH A FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS PARTS OF THE AREA
FROM TUESDAY INTO THURSDAY...BUT THE CHANCE FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BCM

The radar

The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
July 26, 10:24 AM CST
Where
Knox County, 8.62 mi NNW of Crofton
Measured
1.5 in hail
Reported by
Public
Coordinates
42.840, -97.560

Thunderstorm Wind, Knox

When
July 26, 10:24 AM CST
Where
Knox County, 8 mi NNW of Crofton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
42.835, -97.548

The gust was measured near Weigland Marina at Lewis and Clark State Recreational Area.

Thunderstorm Wind, Knox

When
July 26, 11:12 AM CST
Where
Knox County, 0.86 mi SW of Winnetoon
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.510, -97.960

The emergency manager reported large tree branches blown down.

Hail, Knox

When
July 26, 11:15 AM CST
Where
Knox County, 1.53 mi W of Creighton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.470, -97.910

Thunderstorm Wind, Knox

When
July 26, 11:15 AM CST
Where
Knox County, 1.53 mi W of Creighton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -97.910

Trees were reported downed in the city of Creighton.

Hail, Platte

When
July 26, 1:25 PM CST to 1:28 PM CST
Where
Platte County, 0.86 mi NE of Humphrey to 4 mi S of Humphrey
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.690, -97.490

Hail to 1 inch in diamater was reported in the town of Humphrey, and the hail continued south of town where the public reported hail up to golf ball size.

Hail, Platte

When
July 26, 1:26 PM CST
Where
Platte County, 3.49 mi S of Creston
Measured
1 in hail
Reported by
Public
Coordinates
41.650, -97.360

Hail, Butler

When
July 26, 2:26 PM CST
Where
Butler County, Rising City to 1 mi S of Rising City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.200, -97.300

Several reports from trained spotters and the public reported hail up to golf ball size from Rising City to just south of the city of Rising City.

Hail, Butler

When
July 26, 2:45 PM CST to 2:46 PM CST
Where
Butler County, 2.14 mi NNE of Surprise to 0.57 mi ENE of Surprise
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
41.130, -97.310

A trained spotter just north of the town of Surprise reported hail up to baseball size. The hail continued south into town where reports of golf ball to hen egg size hail were reported.

Hail, Seward

When
July 26, 2:49 PM CST
Where
Seward County, 3.13 mi W of Staplehurst
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
40.970, -97.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526356, 526360, 526358, 526357, 526359, 526361, 526362, 526369, 526365, 526368.